Nebraska, 2017

Damaging Winds in Nebraska, July 28, 2017

July 28, 2017 · NWS LBF · 4 events in 1 county or zone

Supercells developed in the southern Sandhills and moved south toward the Interstate 80 corridor. Strong winds downed trees and knocked out power in parts of Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells developed in the southern Sandhills and moved south toward the Interstate 80 corridor. Strong winds downed trees and knocked out power in parts of Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 5:13 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 5:13 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
613 PM CDT Fri Jul 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 28 2017

Latest satellite imagery and surface plot shows mostly cloudy
skies across much of western NEB and partly/mostly sunny skies
across north central NEB. Low-level clouds continue to affect
portions of the Panhandle and southwest NEB with ceilings MVFR to
low-end VFR (less than 7 kft). However, by and large cloud cover
continues to decrease gradually across west-east in the NEB
Panhandle. Surface dewpoints are elevated and range from the mid
and upper 60s in extreme southwest NEB to lower 60s elsewhere.
These dewpoints in the 60s should be preserved through the
afternoon-tonight time period. As such, they will support a
corridor of instability with daytime diabatic heating and the
decreasing cloud cover trend this afternoon and evening. A
corridor of moderate instability is expected over northeast CO
through the NEB Panhandle and far western NEB this afternoon with
MLCAPEs 1000-2000 J/kg that then tapers off over the Central
Sandhills and towards south central NEB.

Current thinking is isolated to scattered thunderstorms will
develop within an area occupying portions of northeast CO, NEB
Panhandle and Black Hills-southwest SD. Storms are expected to
track off eastward off the higher terrain into the eastern NEB
Panhandle and far western NEB late this afternoon and evening. Of
which, storms have developed already in the Black Hills area and
in the higher terrain near the Laramie Range as seen on the
regional radar display. Soundings show an environment
characterized by modest conditionally unstable lapse rates at
mid-levels (6-8 C/km) with decent vertical wind shear largely
30-45 kts. As such, multicells and some supercell structures
cannot be ruled out with respect to storm mode. Thus there is a
risk for isolated strong to severe thunderstorms this afternoon
and evening with large hail and strong winds the main hazard.
Locally heavy rainfall will be possible given high precipitable
water values and so-so storm motions around 10-20 kts. Precipitable
water values this afternoon and tonight will be about 125-150% of
normal in western NEB. Chances for showers/thunderstorms then
continue tonight into early tomorrow with thunder mention more so
isolated after midnight. Risk for isolated strong to severe
thunderstorms return tomorrow afternoon across much of western NEB
with decent instability in place again over a slightly larger
area in western NEB.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 28 2017

The main forecast challenge this forecast period is the chance of
precipitation over the weekend. The best chance for showers and
thunderstorms will come Saturday evening into Sunday with a
disturbance over the area.

For Saturday night through next Friday an upper level high
pressure system will sit across the western CONUS giving us an
upper level northwest flow. Under this longwave pattern conditions
will remain mostly dry. However, there will be a couple chances
for precipitation as a couple of shortwave troughs may move
through the area but confidence is low at this time.

High temperatures will remain near or slightly below normal for
the next week with temperatures in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 613 PM CDT Fri Jul 28 2017

There will be a chance for mainly isolated showers or
thunderstorms this evening and overnight, and also on Saturday.
Due to limited coverage, only VCSH mention at the KLBF terminal
from 06z-12z overnight, and from 00z-04z at KVTN. VFR conditions
area also forecast with lowest ceilings across western Nebraska
expected to remain above 7k feet overnight, lowering to 5k feet
Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...Roberg
Hazardous weather outlook, Jul 28, 2:29 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
329 PM CDT Fri Jul 28 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-292030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Fri Jul 28 2017 /229 PM MDT Fri Jul 28 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a threat for isolated strong to severe thunderstorms
this afternoon and evening west of a line from Nenzel to Seneca
to North Platte to Wellfleet. Large hail and damaging winds are
the main hazards, as well as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

There is a threat for additional isolated strong to severe
thunderstorms Saturday afternoon through Saturday night along and
west of a line from Stockville to Anselmo to Bassett. Large hail
and damaging winds are the main hazards. Locally heavy rainfall
will be possible Saturday night also.

While thunderstorms are possible Sunday and beyond at times,
confidence and the overall threat for widespread severe
thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 28, 8:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
930 PM CDT FRI JUL 28 2017

NEZ036-059-290315-
McPherson NE-Lincoln NE-
930 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 1015 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ringgold, or 14 miles southeast of Tryon, moving south
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
North Platte and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 21.
 Highway 83 between mile markers 85 and 97.

LAT...LON 4143 10096 4147 10073 4144 10071 4139 10071
      4139 10068 4115 10055 4115 10095
TIME...MOT...LOC 0229Z 349DEG 14KT 4137 10083

Snively
Special weather statement, Jul 28, 8:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
834 PM MDT FRI JUL 28 2017

NEZ022-057-290315-
Garden NE-Keith NE-
834 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND
SOUTHEASTERN GARDEN COUNTIES UNTIL 915 PM MDT...

At 833 PM MDT, trained weather spotters reported a strong
thunderstorm 9 miles north of Lewellen, or 9 miles northeast of
Oshkosh, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Clear Creek State Wildlife Management Area, Bluewater
Battlefield State Historical Park and Windlass Hill.

This includes Highway 92 between mile markers 115 and 123.

LAT...LON 4152 10227 4152 10205 4125 10194 4125 10230
TIME...MOT...LOC 0233Z 349DEG 14KT 4146 10218

Snively
Special weather statement, Jul 28, 8:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
835 PM MDT FRI JUL 28 2017

NEZ035-290315-
Arthur NE-
835 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR COUNTY UNTIL
915 PM MDT...

At 835 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arthur, moving south at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Arthur.

This includes Highway 92 between mile markers 169 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 10169 4161 10152 4141 10141 4141 10168
TIME...MOT...LOC 0235Z 356DEG 13KT 4155 10160

Roberg
Special weather statement, Jul 28, 9:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
906 PM MDT FRI JUL 28 2017

NEZ057-290345-
Keith NE-
906 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEITH COUNTY UNTIL 945 PM
MDT...

At 905 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Keystone, or 15 miles northeast of Ogallala, moving
south at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala, Keystone, Roscoe, Kingsley Dam and Broganville.

This includes the following highways...
 Highway 61 between mile markers 82 and 86, and between mile markers
90 and 101.
 Highway 92 near mile marker 138.
 Interstate 80 in Nebraska between mile markers 126 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 10170 4139 10151 4104 10147 4104 10175
TIME...MOT...LOC 0305Z 002DEG 26KT 4134 10160

Roberg
Special weather statement, Jul 28, 9:12 PM CST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
912 PM MDT FRI JUL 28 2017

NEZ022-056-290400-
Deuel NE-Garden NE-
912 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARDEN AND
NORTHEASTERN DEUEL COUNTIES UNTIL 1000 PM MDT...

At 912 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or near Oshkosh, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Bluewater Battlefield
State Historical Park, Windlass Hill and Intersection of Highway 27
and 9 Mile Road.

LAT...LON 4138 10239 4142 10216 4113 10206 4111 10206
      4111 10242
TIME...MOT...LOC 0312Z 349DEG 14KT 4133 10226

Snively

The radar

The North Platte radar (KLNX), 94 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 28, 9:15 PM CST
Where
Lincoln County, 2.08 mi SW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -100.810

Multiple trees were downed on the west side of North Platte.

Thunderstorm Wind, Lincoln

When
July 28, 9:30 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -100.770

An 8 inch tree limb was downed in central North Platte.

Thunderstorm Wind, Lincoln

When
July 28, 9:40 PM CST
Where
Lincoln County, 2.95 mi SSW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -100.800

A trained weather spotter estimated 60 mph wind gusts southwest of North Platte.

Thunderstorm Wind, Lincoln

When
July 28, 9:47 PM CST
Where
Lincoln County, 4.89 mi SSW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.090, -100.830

An NWS employee reported 60 mph winds and a power outage south of North Platte.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705491, 705492, 705493, 705494.